Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Got rash after taking antibiotics for strep throat. Can I take Macrobid?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
They cultured my throat for strep and it said negative at the urgent care clinic on Friday. They gave me Zithromax and sent the culture out. I guess it came back negative again. After only 2 days on the antibiotic, I started getting a rash on various parts of my body and scared to take anymore. Called them and they wouldn't give me anything else without me coming back in today. I was too sick. I have raging sore throat and yellow gunk all over my tonsils, really gross, chills, diahhrea sometimes, I have some Macrobid on hand that my other doctor gave me for bladder infections. 1oo mg. Can I take that til I can get back in. I'm in a lot of pain and 4 Advil is barely cutting it. Using chloropseptic spray and lozenges. Really bad. Both the doctor and nurse when they looked in my throat say Eww and OMG. They both said they were surprised the tests said negative. It makes me so mad they wouldn't just call in a different antibiotic. Thanks for your input. XXXXXX
Just took temperature. 101.6 I took 4 Advil at 7pm, so it could be higher maybe. I hope I get an answer before 24 hours. By that time, I'll be calling someone local or in the ER :0
Posted Sun, 26 May 2013 in General Health
Answered by Dr. Prasad Akole 1 hour later
Dear friend, welcome to Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

I fully understand your situation.
Since you have a probable bad tonsillo-phyringitis with pus you need antibiotics even if streptococcal throat test is negative. It may be another organism.

Since you have shown allergy to azithromycin, you need another class.
A quinolone like levofloxacin or ciprofloxacin (if approved in your area) can be started. I fear you will need a prescription for it. Another class can be a cephalosporin like cefuroxime or cefpodem.

If you say there is yellow pus and chills, diarrhea, I would ask if culture was done again, as antibiotic according to sensitivity is the best.

If you have chills, rigors, swelling below the chin, swallowing difficulty or breathing trouble, I would ask you to go to the ER and rule out any developing abscess there. Only antibiotics may not suffice there. You may need CBC (complete blood count), ENT examination, an urgent antibiotic, watch for any wheeze or complication of allergic reaction.

Continue advil 3 times a day till then. Salt-lukewarm water gargles, lozenges tll then.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Take care and please keep me informed of your progress at
Good Luck!

As it helps us to improve continuously, may I request you to write a rating review before you ‘accept’ and ‘close’ the query.
Thank you!!
Above answer was peer-reviewed by
Follow-up: Got rash after taking antibiotics for strep throat. Can I take Macrobid? 12 minutes later
Thank you, But would the Macrobid be ok to take for tonight. I know it's for urinary tract, but it is still broad spectrum, isn't it?
Answered by Dr. Prasad Akole 1 hour later
You rightly say that nitrofurantoin (macrobid) is for urinary tract and not a choice for respiratory tract.
1-2 doses will not make a difference and may induce resistance. It is a weak maintenance antibiotic. I would not advise using it for throat infection.
Better see your doctor or ER earlier.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor